Wyoming, 2020

High Wind in Wyoming, January 3 to 5, 2020

January 3 to 5, 2020 · NWS CYS · 10 events in 10 counties and zones

High winds were measured across much of southeastern Wyoming from the 3rd into mainly the fourth producing widespread areas of wind gusts into the upper 50s and middle 60 mph range.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were measured across much of southeastern Wyoming from the 3rd into mainly the fourth producing widespread areas of wind gusts into the upper 50s and middle 60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 2, 10:46 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 2, 10:46 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1046 PM MST Thu Jan 2 2020

.SHORT TERM...(This evening through Sunday
Issued at 243 PM MST Thu Jan 2 2020

Strong winds are the primary forecast challenge through much of
the upcoming week.

A brief lull in the weather today...but that will change tonight
into Friday. High wind guidance showing very strong winds
developing in the wind prone area initially tonight...then
spreading out into the Panhandle Saturday.

WYDOT TMC indicated 7 to 11 inches of fresh snow out by the
Arlington area from yesterday. We are already seeing this snow
blowing across I-80 with 40 mph winds this afternoon. With winds
increasing above 60 mph after midnight...decided to go with a
Ground Blizzard Warning for Arlington in lieu of a High Wind
Warning.

By Friday morning...Bordeaux and south Laramie Range should be in
the action as Craig to Casper 850/700mb height gradients increase
to above 60mtrs.

Strong winds widespread Saturday with 750 and 800mb winds up to
60kts spilling out into the Panhandle. Decided to issue a High
Wind Watch for the Panhandle to cover these strong winds.

.LONG TERM...(Sunday night through Thursday)
Issued at 243 PM MST Thu Jan 2 2020

Shortwave scoots across the area Sunday night into Monday bringing
some snow showers to mainly the higher mtns as well as colder
conditions for Monday. Upper ridging then moves by on Tuesday and
Weds with warmer temperatures but of course with a return to
windy conditions especially in the wind prone areas. Next upper
system then moves by Thursday bringing another cooldown as well as
some mtn snow showers once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1038 PM MST Thu Jan 2 2020

VFR conditions currently at area terminals with cloud ceilings 5-8
kft in the wake of the shortwave that brought brief snow showers
to KCDR this evening. Coverage is scattered per GOES-16 Nighttime
Microphysics RGB, but could lead to temporary reductions in
flight conditions overnight. Otherwise, west winds will begin
gusting above 30 kts Friday morning for SE WY terminals.

&&

.FIRE WEATHER...
Issued at 243 PM MST Thu Jan 2 2020

Widespread strong wind event taking shape for the next week.
Initially starting in the wind prone areas of southeast WYoming
Friday morning and then spreading out into the lower elevation
areas Friday night into Saturday.Just about every location along
and east of the Laramie Range into the Nebraska Panhandle will be
impacted by strong winds over the weekend. Not looking at critical
afternoon humidity...so fire weather concerns should be minimal.
Just about every day next week will experience strong winds...so
if planning any prescribed burns...please monitor the latest
forecast carefully.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Saturday afternoon through Saturday evening
     for WYZ101-107-108-118-119.

     High Wind Warning from 5 AM Friday to 7 AM MST Sunday for WYZ106-
     116-117.

     Winter Storm Warning until 5 AM MST Friday for WYZ112-114.

     High Wind Warning from 5 AM Saturday to 7 AM MST Sunday for
     WYZ110.

     Blizzard Warning from 3 AM Friday to 5 AM MST Saturday for
     WYZ110.

     High Wind Watch from Saturday morning through Saturday evening
     for WYZ115.

NE...High Wind Watch from Saturday afternoon through Saturday evening
     for NEZ003-019>021-054-055-096.

&&

SHORT TERM...GCC
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 2, 5:07 AM MST, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MST Thu Jan 2 2020

WYZ101-103-106>108-110-116>119-031215-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
507 AM MST Thu Jan 2 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Breezy conditions will lead to areas of blowing snow throughout
the day. This may lead to slick roads and reduced visibilities at
times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Frequent windy periods are expected, especially Friday into early
next week. A High Wind Watch is in effect; see the Watch for
further details.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-105-109-111-113-115-031215-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
507 AM MST Thu Jan 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Breezy conditions will lead to areas of blowing snow throughout
the day. This may lead to slick roads and reduced visibilities at
times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ102-031215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
507 AM MST Thu Jan 2 2020

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Breezy conditions will lead to areas of blowing snow throughout
the day. This may lead to slick roads and reduced visibilities at
times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-031215-
Sierra Madre Range-Snowy Range-
507 AM MST Thu Jan 2 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm Warning is in effect. Snow, heavy at times, will
occur. Winds gusting as high as 40 mph will produce areas of
blowing snow and low visibilities.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The Winter Storm Warning continues through Friday morning. Snow
will be heavy at times with total accumulations of 15 to 24
inches. Additional snow accumulations of 2 to 4 inches with 1 to
2 inches falling per 6 hour period are expected.

Frequent windy periods are expected, especially Friday into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 3, 3:12 AM MST to January 4, 10:14 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors along Interstate 80 at Cooper Cove or seven miles east-southeast of Arlington and at Arlington both measured the reported wind gust speed.

High Wind, South Laramie Range

When
January 3, 5:45 AM MST to January 4, 9:12 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor at LYNCHW or nine miles southeast of Buford reported the measured wind gust.

High Wind, South Laramie Range Foothills

When
January 3, 6:00 AM MST to 11:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor EMKAYW located fourteen miles west-southwest of Cheyenne measured the reported wind gust.

High Wind, Central Laramie County

When
January 3, 3:58 PM MST to January 4, 9:50 PM MST
Where
Central Laramie County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
January 4, 4:40 AM MST to 6:10 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported sustained wind speed.

High Wind, Central Carbon County

When
January 4, 2:44 PM MST to 4:48 PM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Walcott Junction or fifteen miles east of Sinclair along Interstate 80 measured the reported wind gust.

High Wind, East Platte County

When
January 4, 6:58 PM MST to 9:48 PM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Coleman or thirteen miles south of Glendo along Interstate 25 measured the reported wind gust.

High Wind, East Laramie County

When
January 4, 7:24 PM MST to 8:28 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Gun Barrel or seven miles south-southwest of Meriden measured the sustained winds reported.

High Wind, Laramie Valley

When
January 4, 7:42 PM MST to January 5, 12:02 AM MST
Where
Laramie Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 4, 7:50 PM MST to 10:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Camp Creek sensor located about four miles west of Muddy Gap measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870185, 870188, 870189, 870190, 870182, 870184, 870183, 870191, 870186, 870181.